Until recently, Z pack side effects were nothing to worry about. Doctors were convinced the antibiotic, also known by its trade name azithromycin, couldn’t cause more harm than the occasional bout of nausea or diarrhea. In 2012, though, this belief was overturned in light of some extensive research into the medication. The research was so convincing that the FDA has since released a safety alert to healthcare providers and forced modifications to the drug’s label.
The serious Z pack side effects were outlined in a study published in the New England Journal of Medicine in 2012. The study pulled the patient histories of more than 350,000 patients taking azithromycin and compared them to millions of patients taking other antibiotics, or none at all. What the researchers found was that people taking azithromycin were much more likely to develop serious, even fatal heart problems. According to the researcher’s projections, for every 1 million patients prescribed azithromycin instead of another antibiotic, about 50 would die from fatal cardiac events. This is because the drug can worsen conditions like long QT syndrome, which is already a dangerous heart arrhythmia.
In response to the study’s findings, the FDA is calling for additional research and informing doctors of the concern. Before a patient is prescribed the medication, they should be alerted to the possibility of serious heart complications, and a thorough medical history should be performed if the patient has reason to believe they are at risk. Pfizer, the drug’s manufacturer, will also likely face significant legal pressure as a result of its negligence, which may result in millions of paid settlements to victims.